NRAS
22,127 members25,749 posts

Leflunomide

Hi, I've just started on 20mg leflunomide feeling very sickly and lightheaded but really want to find something that works for me and would be grateful for any advice or anyone else's experience with this drug. I've already tried methotrexate then sulfasalazine but struggle with the side effects.

Kind regards

Sue

12 Replies
oldestnewest

Hi,

I've no experience with this med but I find splitting my MTX dose over the day helps with side effects so maybe that is possible with this med- if it comes in a single tablet form and that tablet has a groove down the middle it can be cut, if there is no groove it should not be cut!

Ali

Reply

Hi, thanks for replying, although it's only a small tablet it does have a groove down the middle, I might try just taking half later on tonight. I did try mtx when first diagnosed but it didn't suit me although I didn't try splitting the dose and problem is I give up to easily as deep down I don't want to take anything.

Reply

I've been taking for over 3 years its great but I do take at night. It did have some painful side effects for a while but they went and in remission now feeling good. Stick with it, and take with a big glass of water so it goes down too. Tastes vile otherwise . lol x

Reply

Thank you, I'm definitely going to try taking it later on I the night. How long did you experienced side effects?

Reply

After a few days, it really hurt, the severe pain went on for about a week then just went and I felt good. I used ice on my hands and wrists etc heat on the neck but to be honest it might not happen to you. LEF lifted the fog, and really works for me. I love it, but like all medications, it might not work for you but do give it a good as it takes 3-4 months to really work. I would not say I suffer from RA as I don't , I just live with it. I'm positive and no doubt some will disagree but I'd suggest ignoring the PIL as it can be a self-fulfilling promise of more misery.

Reply

I've been prescribed it 10 months & take mine with my evening meal so around 8pm & have had no side effects. That said I've been fine on MTX too, just a little more tired & less appetite the following day so if I can get away with it I don't plan anything on Thursdays. Injections tend to have fewer side effects, were you not offered those or did you still struggle with them? Sulfasalazine I had to be taken off, despite trying to cope for a couple of months with an added antiemetic the depression defeated to the extent I couldn't carry on with it.

Reply

Thank you for your reply I was never offered mtx injection but did try mtx tablets as my first drug but felt quite ill on it and the dr didn't want to reduce the dose. Went on sulfasalazine and struggled along for almost 2 yrs with stomach cramps, poor sleep and very low mood, finally taken off them when I had to increase the dose due to rheumatoid getting worse especially in my feet but had bad stomach and severe headache along with bad indigestion. Going to try taking leflunomide later on in the day and see how that goes.

1 like
Reply

You should also have Omeprazole with it to protect the tum as I do.

Reply

I hope you find it helps with few side effects. It may be worth considering MTX injections if LEF fails you, that is if they don't consider you for biologics.

1 like
Reply

I refuse to take leflunomide anymore because I can't sleep all day and night! I'm currently on Rituximab and Rheumy wanted me to take something to go along with it, but I politely said no thanks. 'Touch-Wood' Rituximab seems to be working very well on it's own (infusions every six months).

Reply

Leflunomide works great, but it takes time to get into your system..But watch out for your hair..it is a side effect! and will start thinning out...I was on it for about 15 years..start using a preventative

..all the arthritis meds will drop your hair..they say MTX does also..some experience the thinning hair, some don't..

Reply

I was just taken off methotrexate and started lefluomide 3 days ago. I was flu-like for 2 days each week and arthritis started increasing quickly when prednisone was finally tapered off. First days have been so easy- I just hope it starts working. Both my hands and feet are painful all the time lately, and more damage is showing in hand X-rays. My hair thinned SO much this past year- not sure how much more is possible. What do you recommend as a preventative for hair loss?

Reply

You may also like...